Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 2002, 3:24 PM EST for Jay County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 10, 2002, 3:24 PM EST (20:24 UTC)
- Expired
- Nov 10, 2002, 4:15 PM EST
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 12:10 PM EST | Tornado Watch | SPC | 6 hr |
| Nov 10, 1:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 102024 SVRFWA INC075-102115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 324 PM EST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JAY COUNTY IN INDIANA * UNTIL 415 PM EST * AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BRYANT TO 20 MILES SOUTHWEST OF DUNKIRK...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... BRYANT PORTLAND SALAMONIA SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4058 8502 4033 8525 4012 8480 4059 8474
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:15 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Nov 10, 2:15 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EST SUN NOV 10 2002 SHORT TERM DISCUSSION... MODELS ALL INTITIALIZED WELL AT 12Z AND HAD SIMILAR SOLUTIONS...ESP ETA/NGM. CDFNT TO CLEAR EASTERN ZONES 03-06Z THIS EVENING. SHRA SHOULD TAPER OFF QUICKLY THIS EVENING W...AND BY MIDNIGHT E. DRY SLOT THEN MOVES IN BETWEEN MIDNIGHT AND DAWN TO HELP SCOUR OUT THE CLOUDS. PATCHY FOG MAY DEVELOP IN SHELTERED AREAS BUT 10MPH BREEZE SHOULD KEEP IT FROM BECOMING WIDESPREAD. S/W MOVES FROM N IL 12Z MON TO SE MI 00 TUE AS SECONDARY SFC TROF SLIDES ACROSS N CWFA. MOISTURE AND UVV ARE SMALL...WITH BEST NUMBERS N. WILL KEEP CHC POPS C/N...JUST SPRINKLES S. LAKE COMES INTO PLAY MONDAY NIGHT BUT ONLY SLIGHTLY. FLOW AND DELTA T MARGINAL AND INVERSION LOWERS TO 3000 FT SO WILL JUST MENTION SPRINKLES/FLURRIES. BEST CHANCES IN MICH COUNTIES. HI PRES NOSES IN LATE MON NGT THRU TUE NGT. VERY WEAK SFC TROF THEN PASS THRU 06-18Z WED WITH VERY LITTLE RH AND VERY LITTLE UVV WITH ZERO QPF. HI TEMP MON WILL PROBABLY BE IN THE MORNING WITH STEADY/SLOWLY FALLING TEMPS IN THE AFTERNOON. EXTENDED... LTL CHG TO GOING EXTENDED FORECAST. LAST COUPLE OF RUNS OF AVN HAVE TRENDED A LTL STRONGER WITH COLD FRONT MOVG THRU AREA THU. WILL WAIT AND SEE IF AVN CONTS THIS TREND NEXT COUPLE OF RUNS BEFORE INTRODUCING POPS FOR THU. RIDGE BEHIND FRONT SHD MOVE INTO AREA FRI AND TO OUR EAST SAT SETTING UP WAA. AMS SHD BE DRY SO NO PRECIP XPCD WITH WAA. IF STRONGER FRONT OF LATEST AVN RUN CONTS...MAY HAVE TO ADD SOME LAKE EFFECT FOR FRI. A WK CDFNT XPCD TO MOVE THRU THE AREA SUN. AGAIN MOISTURE/DYNAMICS LOOK TOO WK ATTM FOR POPS. NO SGFNT CHGS MADE TO MEX TEMPS. .IWX...SEVERE THUNDERSTORM WATCH EAST OF A LINE FROM GOSHEN TO LOGANSPORT UNTIL 7PM EST 12/DJT
Hazardous weather outlook, Nov 10, 5:40 AM EST, 9 hours 44 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-111015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 540 AM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE... SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. A COLD FRONT WILL PUSH ACROSS THE REGION THIS AFTERNOON...GENERATING SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE WEATHER. DUE TO THE TIMING OF THE FRONT...THE HIGHEST POTENTIAL FOR SEVERE WEATHER WILL BE TO THE EAST OF A THREE RIVERS TO ELKHART TO LOGANSPORT LINE. THE COLD FRONT AND ANY ASSOCIATED THUNDERSTORMS WILL EXIT THE REGION THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Nov 10, 2:52 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM HARTFORD CITY IN TORNADO
11/10/02 BLACKFORD DAMAGE TO MARSHS
GROCERY STORE. TREE
DAMAGE. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 10, 3:13 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 1 N DECATUR IN WIND DAMAGE
11/10/02 ADAMS NUMEROUS TREES DOWN.
REPORTED BY STORM
SPOTTER.
0305 PM 2 NE BERNE IN TORNADO
11/10/02 ADAMS HOUSE DAMAGED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 10, 3:21 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM 2 S UPLAND IN .88 INCH HAIL
11/10/02 GRANT REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 2:32 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 28 min |
| Nov 10, 2:39 PM EST | Severe Thunderstorm Warning | IWX | Adams | 51 min |
| Nov 10, 2:46 PM EST | Tornado Warning | IWX | Adams, Jay, Wells | 44 min |
| Nov 10, 2:57 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant | 63 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.